Topics:

Drug Eruptions: The Benign—and the Life-Threatening

Drug Eruptions: The Benign—and the Life-Threatening

"Drug rash" is a common pediatric complaint in both inpatient and outpatient settings. This term, however, denotes a clinical category and is not a precise diagnosis. Proper identification and classification of drug eruptions in children are important for determining the possibility of—and preventing progression to—internal involvement. Accurate identification is also important so that patients and their parents can be counseled to avoid future problematic drug exposures.

In this article, we provide pertinent information about several cutaneous drug reactions encountered in clinical practice. We emphasize those clinical features that are especially important for clinicians who may be diagnosing and managing these classic eruptions in the pediatric population.

GENERAL APPROACH TO A SUSPECTED DRUG ERUPTION

A detailed history is essential to establish the temporal relationship of the eruption to prior drug exposure and exposure to cross-reacting medications. It is also important to be aware of patterns of drug metabolism, interactions, and toxicities.

NON–LIFE-THREATENING DRUG ERUPTIONS



Figure 1 – The exanthematous drug eruption in this child demonstrates confluent areas of morbilliform erythema with small white areas of sparing.

Exanthematous drug eruption. The most common drug eruptions in children are morbilliform or exanthematous reactions.1 Onset can be anywhere from 1 to 2 weeks following medication administration and may occur or persist even after the responsible drug is discontinued, especially when that drug has a prolonged half-life. The time from medication administration to onset of the drug eruption is reduced with rechallenge.

Note that the likelihood of a reaction occurring is increased in patients who have a coexisting viral infection. Some have hypothesized that the presence of the viral infection may induce the body's immune system to respond to the drug differently than it normally would, thereby increasing the risk of a reaction.2

Culprit drugs. The agents that most frequently cause exanthematous drug eruptions are anticonvulsants and antibiotics. Medications that have been implicated include penicillins,3-7 cephalosporins,3-5 sulfonamides,3-5,7 erythromycin,3 NSAIDs,3,7 barbiturates,3 phenytoin,3,7 carbamazepine,3,7 and benzodiazepines.3

Clinical features. These eruptions consist of erythematous flat macules and papules that begin on the trunk and extend in a symmetrical fashion to become generalized (Figure 1). The palms and soles are often affected, but mucous membranes are spared. After 1 to 2 weeks, the erythema darkens and superficial layers of skin may desquamate, resulting in residual dyspigmentation. Patients may complain of fever and pruritus, but they generally appear nontoxic and healthy.

Differential diagnosis. In addition to an exanthematous drug eruption, consider viral exanthems with palmoplantar involvement as well as toxic shock syndrome and Kawasaki disease3; however, these last 2 entities are typically accompanied by fever and irritability or other systemic signs, such as hemodynamic instability. It is especially important to distinguish between an exanthematous drug eruption and drug hypersensitivity syndrome, also known as drug reaction with eosinophilia and systemic symptoms (DRESS). In DRESS, a similar rash is accompanied by systemic symptoms and possibly elevated transaminase levels; thus, we recommend obtaining a complete blood cell (CBC) count and a hepatic function panel in any patient with an extensive exanthematous drug eruption who has a fever or any other systemic symptoms to rule out this entity. For more information, see the discussion of DRESS below. In patients in whom there are no liver function test abnormalities, the diagnosis of an exanthematous drug eruption is typically made empirically, on the basis of the clinical picture and a suggestive history of medication use.

Treatment. In patients with exanthematous drug eruptions, treatment is supportive. Discontinue the offending drug, and use antihistamines, mild topical corticosteroids, and bland emollients as needed for pruritus. Pigmentary changes will resolve with time and sun avoidance.

Pages

 
Loading comments...
Please Wait 20 seconds or click here to close